Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Oct 4, 2018, 2:52 AM EDT for Alcona County, Alpena County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2018, 2:52 AM EDT (06:52 UTC)
- Expired
- Oct 4, 2018, 3:15 AM EDT
- In force
- 23 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alcona County, MI, Alpena County, MI
The radar
The NCL Michigan radar (KAPX), 106 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 6.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 807 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 552 m²/s²
- 0-3 km storm-relative helicity
- 636 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.4
The text
As transmitted.
833
WUUS53 KAPX 040652
SVRAPX
MIC001-007-040715-
/O.NEW.KAPX.SV.W.0045.181004T0652Z-181004T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
252 AM EDT THU OCT 4 2018
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Northern Alcona County in northern Michigan...
Southeastern Alpena County in northern Michigan...
* Until 315 AM EDT.
* At 252 AM EDT, severe thunderstorms were located along a line
extending from near Alpena to near The Town Of Hubbard Lake to near
Ossineke Township, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Alpena, Ossineke, The Town Of Hubbard Lake, Spruce, Hubbard Lake,
Lost Lake Woods and Devils Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4502 8327 4508 8338 4506 8343 4498 8344
4499 8341 4496 8345 4489 8334 4491 8333
4490 8333 4479 8332 4481 8389 4492 8362
4508 8350 4510 8331 4506 8331 4504 8327
4505 8322 4503 8326 4504 8320
TIME...MOT...LOC 0652Z 267DEG 51KT 4502 8347 4493 8354 4485 8375
HAIL...<.75IN
WIND...60MPH
$$
JPB1 follow-up statement
053
WWUS53 KAPX 040714
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
314 AM EDT THU OCT 4 2018
MIC001-007-040721-
/O.EXP.KAPX.SV.W.0045.000000T0000Z-181004T0715Z/
Alcona MI-Alpena MI-
314 AM EDT THU OCT 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ALCONA AND
SOUTHEASTERN ALPENA COUNTIES WILL EXPIRE AT 315 AM EDT...
The storms which prompted the warning have moved out into Lake
Huron. Therefore, the warning will be allowed to expire.
LAT...LON 4502 8327 4508 8338 4506 8343 4498 8344
4499 8341 4496 8345 4489 8334 4491 8333
4490 8333 4479 8332 4481 8389 4492 8362
4508 8350 4510 8331 4506 8331 4504 8327
4505 8322 4503 8326 4504 8320
TIME...MOT...LOC 0711Z 270DEG 51KT 4503 8312 4494 8319 4486 8340
$$
JPBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 1:00 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Oct 4, 1:00 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
100 AM EDT Thu Oct 4 2018
.UPDATE...
Issued at 943 PM EDT Wed Oct 3 2018
Strong surface low center has reached Central Lake Superior late
this evening. Associated warm front extends from the low thru our
NE CWA...while the cold front has pushed thru much of NW
Wisconsin. All associated convection is along and ahead of the
cold front...and so far as been marginally severe with reports of
1 inch hail and a couple of funnel clouds over Northern Wisconsin
along with one report of damaging winds across Western Upper
Michigan. Closer to home...no severe weather has been reported so
far with only reports of some non-severe winds reaching 40 mph and
heavy rain in some locations.
As we head into the overnight hours...upstream cold front will
slide thru our CWA overnight. Associated convection will spread
eastward into our CWA. With bulk shear values holding around 50
kts...strong/isold severe storms are still certainly possible.
Amount of available instability will be the question...especially
as our diurnal instability continues to wane. Strong low level WAA
ahead of the front should provide sufficient instability (MUCAPES
of around 1500 J/KG) for continued convective development.
Damaging winds and the possibility of isold tornadoes will remain
the primary threat given strong bulk shear values and overall
strengthening synoptic flow ahead of the cold front.
&&
.NEAR TERM...(Through Tonight)
Issued at 345 PM EDT Wed Oct 3 2018
...Severe thunderstorms likely tonight...
High impact weather potential...severe thunderstorms expected
between 8 pm and 3 am. High-end straight line wind threat, a few
tornadoes possible.
Per collab with SPC, we will do wx balloon releases at 21Z and 03Z,
wx permitting (21Z should be fine, 03Z might be dicey).
994 mb surface low is in sw MN, and will move/evolve rapidly ne-ward
while further deepening, going sub-980mb over western Hudson Bay by
morning. If anything, warm/muggy air is surging north ahead of
schedule, with TVC 75/66, and MBS 76/67. (This is also occurring to
our w across central/southern WI.) Of course, there is still plenty
of grunge over the interior of northern lower and points north, and
shower/t-storm activity along/north of M-68. Convection here is not
as vigorous as it was a couple of hours ago.
There is a risk of a shower popping most anywhere thru early
evening, but clearly the highest pops are warranted in the north,
ahead of the incoming warm front. We will gradually gouge out the
lingering fog/stratus over at least northern lower, as the warm
front moves in. This is all in advance of a cold front, which will
blast across nw lower/eastern upper MI toward midnight, and ne lower
MI overnight.
No major changes to planned convective evolution tonight. Vigorous
deep convection should fire along the front and surface low in
northern WI/western upper MI toward 22Z. Lead strong/svr cells will
approach western Chip/Mack Cos by 01Z/9pm, with various
bands/clusters of storms transiting northern MI from there thru
about 08z/3am.
As described earlier today, shear is in abundance: 0-6km bulk shear
hovers around 50kt; 0-3km helicities of 500-600 m2/s2; even our 0-
1km helicity values push 500. Instability will not be nearly as
plentiful, with MuCapes probably creeping a bit past 500j/kg. That
still hits the sweet spot regarding an environment favorable for
supercells and tornadoes, though the latter is dependent on
maintaining an unstable BL past sunset. That is marginal, and one of
the key questions (along with storm morphology) as to what our
primary threat is tonight. Our working assumption is that we can
manage to keep the BL just barely unstable. As for morphology, the
most recent SPC day 1 outlook described expected upscale growth into
"a bowing supercell cluster", which 1) sounds very unpleasant, and
2) accurately describes the multiple storm modes that remain
possible tonight.
Expect activity to mature enough such that straight line winds are
(by a small margin) the biggest concern. SPC day 1 outlook for wind
highlights a >10% chance for wind gusts more than 65 knots in parts
of nw lower and the Straits region. It can not be emphasized enough:
We Do Not See That Here Very Often. A few tornadoes also remain a
very realistic possibility.
Could see a few post-frontal showers linger in nw and n central
lower MI overnight, aided by the lakes. Otherwise, after a very
balmy and breezy evening, strong nw winds will help temps plunge
back into the 40s by morning (low/mid 50s may linger near Saginaw
Bay).
&&
.SHORT TERM...(Thursday through Saturday)
Issued at 345 PM EDT Wed Oct 3 2018
High Impact Weather Potential: Gale conditions will continue over
Whitefish Bay and Lake Huron into Thursday evening. Potential for
strong storms again Saturday.
Pattern Synopsis/Forecast: With the cold front from Wednesday
night clear of the area, high pressure will begin to briefly build
over the Great Lakes through the day Thursday. Another low
pressure system will be lifting out of the Plains Friday, with
warm advection showers getting into the area Friday evening before
the main system arrives early Saturday.
Primary Forecast Concerns: The initial concern will be with the
continued strong winds Thursday morning. As the low lifts further
through Quebec and the front pushes further to our east, the
pressure gradient will begin to relax and winds will begin to
diminish. This is expected to occur by Thursday afternoon for Lake
Michigan, and a bit later in the evening for Whitefish Bay and Lake
Huron. Temperatures will drop significantly behind the front, with
upper 40s to mid 50s across the forecast area Thursday and Friday.
The coldest of the airmass will dip into the Tip of the Mitt, with
temperatures in eastern upper nearly 10 degrees below normal.
The focus then shifts to the storm potential for Saturday. Low
pressure will once again lift through the area, with plenty of shear
to work with (45 - 50+kts) and increasing instability (though right
now this looks to be sub 1000 J/kg of CAPE). This system currently
looks to be passing further south than the system we are dealing
with today. The center of the system Saturday is currently progged
to pass right over northern MI, rather than to our west. This will
limit out time in the warm sector, as well as largely remove us from
the forcing along the cold front. Shifts with the track of this low
would be more likely to take it even further south, but will need to
keep an eye on any northward adjustments as that would provide
conditions conducive to development of stronger storms.
.LONG TERM...(Saturday night through Wednesday)
Issued at 345 PM EDT Wed Oct 3 2018
Pattern remains active through the weekend and into mid-week.
Overall pattern will setup with deep troughing out west and high
amplitude ridging building over the eastern CONUS. Temperatures will
continue to be up and down over the weekend, but will become much
warmer than normal as the ridging takes hold early next week. There
will be several chances for rain over the long term, as disturbances
ride along the western periphery of the ridging from the southern
Plains and into the Great Lakes.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 100 AM EDT Thu Oct 4 2018
A strong cold front will swing thru Northern Lower Michigan
overnight. Widespread showers and thunderstorms along and ahead
of the front will end once the front moves thru. A few
strong/severe storms are still possible...with isold gusts to 50
kts possible within any storms that reach severe limits. MVFR/IFR
conditions are expected within some of the heavier showers/storms.
Strong synoptic winds will continue to impact the region...even
behind the cold front. Wind gusts of 25 to 35 kts are expected and
a few higher gusts possible as well especially in and around
thunderstorms. Wind direction will shift from the SW ahead of the
front to the NW behind the front.
&&
.MARINE...
Issued at 345 PM EDT Wed Oct 3 2018
Marginal sw gales will continue in spots thru this evening, until
a strong cold front results in stronger nw gales on most of our
waters. Strong/svr storms are possible between 8 pm and 3 am,
especially on Lake MI, with a threat for intense wind gusts. Our
gales will gradually relax Thursday, though brisk northerly winds
will persists into Thu night.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WARNING until 2 PM EDT Thursday for LHZ345>348.
SMALL CRAFT ADVISORY until 8 PM EDT Thursday for LHZ349.
LM...GALE WARNING until 8 AM EDT Thursday for LMZ323-341-342-344>346.
LS...GALE WARNING until 2 PM EDT Thursday for LSZ321-322.
&&
UPDATE...MR
NEAR TERM...JZ
SHORT TERM...AM
LONG TERM...AM
AVIATION...MR
MARINE...JZHazardous weather outlook, Oct 3, 9:49 PM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 949 PM EDT Wed Oct 3 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-041200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 949 PM EDT Wed Oct 3 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Overnight. Numerous thunderstorms will move across northern Michigan through 3 am. There is an enhanced risk for severe thunderstorms through this time. The greatest severe threat will be from potential swaths of damaging winds, with isolated wind gusts exceeding 75 mph. A few tornadoes will also be possible, as will large hail. The highest risk for severe weather will be west of a line from Rogers City to Houghton Lake, including eastern upper Michigan. Gale force wind gusts are expected on northern Lake Michigan, including Grand Traverse Bay overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gale force wind gusts will continue Thursday morning on some nearshore waters around northern Michigan. Runoff from moderate to heavy rainfall could produce minor flooding in flood-prone areas Thursday and Friday. This includes along the Rifle River near Sterling. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Oct 4, 12:37 AM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1237 AM EDT THU OCT 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND GST 2 E EVERGREEN SHORES 45.90N 84.70W
10/04/2018 M52 MPH LHZ346 MI BUOY
BUOY STATION WDH7559, 1 E EVERGREEN SHORES.
&&
SWRLocal storm report, Oct 4, 12:52 AM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1252 AM EDT THU OCT 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 AM TSTM WND GST MACKINAW CITY 45.78N 84.73W
10/04/2018 M43 MPH CHEBOYGAN MI BUOY
BUOY STATION MACM4, MACKINAW CITY.
&&
SWRLocal storm report, Oct 4, 12:53 AM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1253 AM EDT THU OCT 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST 4 WNW MACKINAW CITY 45.80N 84.80W
10/04/2018 M40 MPH LHZ345 MI BUOY
BUOY STATION 45175, 3 WNW MACKINAW CITY.
&&
SWRLocal storm report, Oct 4, 1:05 AM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
105 AM EDT THU OCT 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM TSTM WND GST 1 WSW IRONTON 45.26N 85.22W
10/04/2018 M60 MPH CHARLEVOIX MI MESONET
MESONET STATION D7501, IRONTON.
1200 AM TSTM WND GST 1 NW PELLSTON 45.57N 84.80W
10/04/2018 M59 MPH EMMET MI ASOS
ASOS STATION PLN, PELLSTON - RGNL AIRPORT OF
EMMET COUNTY.
1125 PM NON-TSTM WND GST 1 NNE LELAND 45.02N 85.76W
10/03/2018 M58 MPH LMZ344 MI MESONET
MESONET STATION XLEL, LELAND.
1200 AM TSTM WND GST 2 E EVERGREEN SHORES 45.90N 84.70W
10/04/2018 M52 MPH LHZ346 MI BUOY
BUOY STATION WDH7559, 1 E EVERGREEN SHORES.
1047 PM TSTM WND GST 3 SSW MAPLE CITY 44.81N 85.90W
10/03/2018 M48 MPH LEELANAU MI MESONET
MESONET STATION MC045, 3 SW MAPLE CITY.
1136 PM NON-TSTM WND GST 1 SW FRANKFORT 44.63N 86.25W
10/03/2018 M46 MPH LMZ346 MI MESONET
MESONET STATION XFLT, FRANKFORT.
1120 PM NON-TSTM WND GST 3 N BAYSHORE 45.40N 85.10W
10/03/2018 M45 MPH LMZ342 MI BUOY
BUOY STATION 45022, 3 N BAYSHORE.
1116 PM NON-TSTM WND GST 1 SSW MANISTEE 44.23N 86.34W
10/03/2018 M44 MPH MANISTEE MI MESONET
MESONET STATION D9113, 1 SSW MANISTEE.
1224 AM TSTM WND GST MACKINAW CITY 45.78N 84.73W
10/04/2018 M43 MPH CHEBOYGAN MI BUOY
BUOY STATION MACM4, MACKINAW CITY.
1150 PM NON-TSTM WND GST 1 S SAULT STE. MARIE 46.47N 84.37W
10/03/2018 M43 MPH CHIPPEWA MI ASOS
ASOS STATION ANJ, SAULT STE MARIE -
MUNICIPAL AIRPORT.
1102 PM NON-TSTM WND GST 2 S BENZONIA 44.59N 86.10W
10/03/2018 M42 MPH BENZIE MI MESONET
MESONET STATION MC014, 2 S BENZONIA.
1115 PM NON-TSTM WND GST 1 ENE ELBERTA 44.63N 86.21W
10/03/2018 M40 MPH BENZIE MI AWOS
AWOS STATION FKS, FRANKFORT - DOW MEMORIAL
FIELD.
&&
SWRLocal storm report, Oct 4, 1:27 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
127 AM EDT THU OCT 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 AM TSTM WND GST 1 SE GREILICKVILLE 44.79N 85.63W
10/04/2018 M41 MPH LMZ323 MI MESONET
MESONET STATION XELM, GREILICKVILLE.
&&
SWRLocal storm report, Oct 4, 1:40 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
140 AM EDT THU OCT 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM NON-TSTM WND GST 4 SSW WHITEFISH POINT 46.70N 85.00W
10/04/2018 M40 MPH LSZ321 MI BUOY
BUOY STATION WL3108, 3 SSW WHITEFISH POINT.
&&
SWRThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 11:17 PM EDT | Special Marine Warning | APX | 45 min | |
| Oct 3, 11:46 PM EDT | Special Marine Warning | APX | 29 min | |
| Oct 3, 11:54 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Cheboygan, Emmet | 66 min |
| Oct 4, 12:01 AM EDT | Special Marine Warning | APX | 89 min | |
| Oct 4, 12:23 AM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 52 min |
| Oct 4, 1:10 AM EDT | Special Marine Warning | APX | 50 min | |
| Oct 4, 1:13 AM EDT | Special Marine Warning | APX | 17 min | |
| Oct 4, 2:23 AM EDT | Special Marine Warning | APX | 97 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.